Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 331, NWS Shreveport, LA

August 20, 2004Shelby County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at Aug 20, 2004, 6:33 PM CDT for Shelby County, Texas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2004, 6:33 PM CDT (23:33 UTC)
Expired
Aug 20, 2004, 7:30 PM CDT
In force
57 min
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

County Shelby County, TX

The radar

The Shreveport radar (KSHV), 77 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 11.6 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2004-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 63 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2004-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
63 J/kg
Mixed-layer CIN
-198 J/kg
Mixed-layer LCL
914 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KSHV 202333
SVRSHV
TXC419-210030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
631 PM CDT FRI AUG 20 2004

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SHELBY COUNTY IN EASTERN TEXAS

* UNTIL 730 PM CDT

* AT 625 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  TIMPSON...OR ABOUT 18 MILES SOUTHWEST OF CARTHAGE...AND MOVING EAST
  AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TENAHA BY 655 PM CDT

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE STORM IN A STRONG
BUILDING.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  SHELBY COUNTY IN EASTERN TEXAS
UNTIL 730 PM CDT.

LAT...LON 3195 9451 3186 9444 3187 9416 3195 9415

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:00 PM CDT, 4 hours 33 minutes earlier.

Area forecast discussion, Aug 20, 2:00 PM CDT, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
200 PM CDT FRI AUG 20 2004

.DISCUSSION...
AIRMASS ALONG AND NORTH OF INTERSTATE 20 TEMPORARLY STABILIZED AS
AIR WORKED OVER FROM STRONG STORMS YESTERDAY. SHORT WAVE THAT PASSED
THROUGH THIS MORNING RESULTED IN SHOWERS...BUT ONLY VERY ISOLATED
THUNDER. THIS ACTIVITY HAS SHIFTED WELL SOUTH OF INTERSTATE THIS
AFTERNOON. LIMITED DAYTIME HEATING HAS INCREASED THUNDER ACTIVITY...
HOWEVER...LITTLE IN WAY OF STRONG CONVECTION. SHOULD BE A
RELATIVELY QUIET EVENING. HOWEVER...A FAST MOVING SHORT WAVE WILL
GIVE DISSIPATING FRONTAL BOUNDARY OVER SE OK A LAST DYING GASP AS IT
MOVES SOUTH INTO RED RIVER VALLEY. THIS AREA COULD SEE STRONG
STORMS AND LOCALLY HEAVY RAIN LATE TONIGHT...LASTING INTO SATURDAY.
TOUGH TO SEE EXACTLY HOW THIS FOCUS WILL TRANSLATE INTO SATURDAY
AFTERNOON...BUT BEST BET WILL BE SW AR...POSSIBLY EXTREME NORTHERN
LA. GFS IS RUNNING WETTER INTO SUNDAY THAN THE OTHER MODELS...BUT
FACT REMAINS THAT WITH THE DEAD FRONT...AIRMASS STABILIZATION WILL
BE OF TEMPORARY NATURE...AS MOISTURE REMAINS IN PLACE FOR NEXT
SHORT WAVE ON MONDAY. THIS TIME ITS THE ETA WITH MORE PRONOUNCED
CIRCULATION WITH UPPER LEVEL FEATURES. BENDING OF HEIGHT CONTOURS
A LITTLE MORE SUBTLE THAN WITH WAVE TONIGHT...SO VERY UNCERTAIN WITH
EXTENT OF CONVECTION ON MONDAY. THAT SAID...WENT WITH 40 TO 50
PERCENT. WILL SEE WARMING TREND IN LOW LEVEL SW FLOW...IN ABSENCE OF
EXCESSIVE CLOUD COVER. MAY SEE SOME MID 90S BACK TO HAUNT US BY MID
WEEK. APPEARS DEEP TROFFING WILL APPROACH NORTHERN PLAINS BY WEEKEND.
WILL WAIT AND SEE IF HAS ANY IMPACT ON WEATHER THIS FAR SOUTH.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  72  87  72  91 /  50  50  40  20
MLU  72  86  71  90 /  50  60  40  20
TXK  71  86  70  91 /  50  50  40  20
TYR  72  87  72  92 /  50  40  30  20
LFK  73  89  73  92 /  40  30  20  30

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.

&&

VII
Hazardous weather outlook, Aug 20, 1:45 PM CDT, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK...DELAYED
NATIONAL WEATHER SERVICE SHREVEPORT LA
145 PM CDT FRI AUG 20 2004

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-211100-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
145 PM CDT FRI AUG 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED...MAINLY ACROSS
PORTIONS OF EAST TEXAS AND NORTH LOUISIANA...SOUTH OF INTERSTATE
20...DURING THE AFTERNOON. THIS ACTIVITY IS EXPECTED TO REMAIN BELOW
SEVERE LIMITS. AN UPPER LEVEL DISTURBANCE MOVING EAST ALONG THE RED
RIVER VALLEY TONIGHT MAY IGNITE STRONGER THUNDERSTORM ACTIVITY.
HOWEVER...THE MAIN THREAT WITH THESE STORMS WILL BE LOCALLY HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
SCATTERED SHOWERS AND THUNDERSTORMS WILL AGAIN BE POSSIBLE OVER
MUCH OF EAST TEXAS...SOUTHWEST ARKANSAS...AND NORTH LOUISIANA
SATURDAY...AS THE UPPER LEVEL DISTURBANCES CONTINUE TO SLOWLY MOVE
EAST ACROSS THE REGION. BRIEF HEAVY RAINFALL MAY ACCOMPANY SOME OF
THE STRONGER STORMS...HOWEVER...NO ORGANIZED HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS...IS NOT EXPECTED THIS AFTERNOON OR TONIGHT.

In the hours before

Local storm report, Aug 20, 1:54 PM CDT, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
154 PM CDT FRI AUG 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     1 N HOMER               32.81N 93.06W
08/19/2004                   CLAIBORNE          LA   CO-OP OBSERVER

            TREES AND POWER LINES DOWNED.

&&

VIII

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 6:01 PM CDTSevere Thunderstorm WarningSHVRusk29 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.